Response to a discussion post.
3 citations . APA 7TH Edition format
Atrioventricular Node Block
Opioid abuse is a growing and significant public health concern in the United States. Drug overdose deaths accounted for over 47,000 deaths in the United States in 2014. Specifically, opioid abuse is now considered one of the most pressing threats to public health in the United States. Naloxone is an opioid antagonist that can rapidly reverse the respiratory depression associated with opioid toxicity, and in our case study was administered and the patient became responsive, indicating he had overdosed on opioids (Jeffrey et al., 2017).
The patient complained of burning pain to his left hip and forearm because the blood supply to the trochanter, and the forearm was inadequate and became necrotic due to hypoxia. The blood supply became inadequate due to slow conduction between the atria and ventricles of the heart, causing atrioventricular node second-degree block caused by ingested drugs (Rahhal et al., 2017).
The atrioventricular node (AV node) is a bundle of conduction cells regulating atrial electric activity communication with ventricular electrical activity. The Av node block manifested itself in the EKG with prolonged PR interval. Peaked T wave was also demonstrated in the EKG, indicating an early sign of elevated potassium in the serum, which in this case study was out of the normal range. Potassium serum levels were elevated because necrosis caused the cells to become acidic, release enzymes, and break the cells, releasing potassium to the bloodstream (Huether & McCance, 2019).
In this case study, genetic did not play a role in the outcome since anyone can have the same outcome if they abuse drugs.
McCance, K. L. & Huether, S. E. (2019). Pathophysiology: The biologic basis for disease in adults and children (8th ed.). St.Louis, MO: Mosby/Elsevier.
Jeffery, R. M., Dickinson, L., Ng, N. D., DeGeorge, L. M., & Nable, J. V. (2017). Naloxone administration for suspected opioid overdose: An expanded scope of practice by a basic life support collegiate-based emergency medical services agency. Journal of American College Health, 65(3), 212–216. https://doi-org.ezp.waldenulibrary.org/10.1080/07448481.2016.1277730
Rahhal, A., Aljundi, A., & Arabi, A. (2017). Mobitz Type II atrioventricular block following tramadol and fentanyl in a patient with acute coronary syndrome and systolic heart failure. Heart Views, 18(3), 88. https://doi.org/10.4103/heartviews.heartviews_32_17